Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Sioux Falls, SD

May 8, 2011Kingsbury County, Lake County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2011, 7:58 AM CDT for Kingsbury County, Lake County, Miner County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2011, 7:58 AM CDT (12:58 UTC)
Expired
May 8, 2011, 8:45 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
58.0 mph

Counties Kingsbury County, SD, Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:21 AM CDTHAIL 1Oldham, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
662 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS53 KFSD 081258
SVRFSD
SDC077-079-097-081345-
/O.NEW.KFSD.SV.W.0050.110508T1258Z-110508T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 AM CDT SUN MAY 8 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 845 AM CDT

* AT 758 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CARTHAGE...
  OR 28 MILES NORTHWEST OF MADISON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLDHAM AROUND 825 AM CDT...
  RAMONA AROUND 830 AM CDT...

AT 740 AM CDT...HALF DOLLAR SIZED HAIL WAS REPORTED 5 MILES 
NORTHWEST OF CARTHAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4433 9713 4410 9713 4412 9766 4430 9766
TIME...MOT...LOC 1258Z 269DEG 25KT 4421 9755
WIND...HAIL <58MPH 1.25IN

$$

WEISSER
3 follow-up statements
493 
WWUS53 KFSD 081314
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 AM CDT SUN MAY 8 2011

SDC077-079-097-081345-
/O.CON.KFSD.SV.W.0050.000000T0000Z-110508T1345Z/
MINER SD-LAKE SD-KINGSBURY SD-
814 AM CDT SUN MAY 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
KINGSBURY...NORTHWESTERN LAKE AND NORTHEASTERN MINER COUNTIES UNTIL
845 AM CDT...

AT 814 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
THIS STORM WAS LOCATED NEAR OLDHAM...OR 20 MILES NORTHWEST OF
MADISON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAMONA AROUND 825 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4433 9713 4410 9713 4412 9766 4430 9766
TIME...MOT...LOC 1314Z 267DEG 31KT 4421 9734
WIND...HAIL <58MPH 1.25IN

$$

WEISSER
708 
WWUS53 KFSD 081324
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 AM CDT SUN MAY 8 2011

SDC077-079-097-081345-
/O.CON.KFSD.SV.W.0050.000000T0000Z-110508T1345Z/
MINER SD-LAKE SD-KINGSBURY SD-
824 AM CDT SUN MAY 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
KINGSBURY...NORTHWESTERN LAKE AND NORTHEASTERN MINER COUNTIES UNTIL
845 AM CDT...

AT 824 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
THIS STORM WAS LOCATED NEAR OLDHAM...OR 17 MILES NORTHWEST OF
MADISON...MOVING EAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN MINER...NORTHWESTERN LAKE AND SOUTHEASTERN KINGSBURY
COUNTIES.

AT 821 AM CDT...QUARTER SIZED HAIL WAS REPORTED IN OLDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4433 9713 4410 9713 4412 9766 4430 9766
TIME...MOT...LOC 1324Z 267DEG 31KT 4421 9724
WIND...HAIL <58MPH 1.25IN

$$

WEISSER
386 
WWUS53 KFSD 081344
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 AM CDT SUN MAY 8 2011

SDC077-079-097-081355-
/O.EXP.KFSD.SV.W.0050.000000T0000Z-110508T1345Z/
MINER SD-LAKE SD-KINGSBURY SD-
844 AM CDT SUN MAY 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY...
NORTHWESTERN LAKE AND NORTHEASTERN MINER COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4433 9713 4410 9713 4412 9766 4430 9766
TIME...MOT...LOC 1345Z 267DEG 31KT 4422 9699

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:00 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 8, 4:00 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 8 2011

.DISCUSSION...
CURRENT RADAR SHOWING SHOWERS BEGINNING TO DEVELOP ACROSS THE COUNTY
WARNING AREA EARLY THIS MORNING WITH 850 TO 700 MB THETA E ADVECTION
INCREASING ACROSS THE REGION. PRECIPITATION MAINLY IN THE FORM OF
SHOWERS AT THIS POINT...THOUGH SEEING SOME LIGHTNING STRIKES BACK
THROUGH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA WHERE
ELEVATED INSTABILITY AXIS EXISTS. EXPECT LOW TO MID LEVEL FORCING TO
LIFT TO THE NORTH AND EAST THROUGH THE MORNING...WITH SHOWERS ENDING
FROM SOUTHWEST TO NORTHEAST ACROSS OUR AREA INTO EARLY AFTERNOON.
LOOKS TO BE A PRETTY WINDY DAY UNDER AN INCREASING GRADIENT WITH
HIGH PRESSURE SITUATED OVER THE UPPER MIDWEST AND LOW PRESSURE
INTENSIFYING OVER THE WEST CENTRAL HIGH PLAINS...ALONG WITH WINDS AT
THE TOP OF THE MIXED LAYER PROGGED TO BE AROUND 35 TO 40 KTS. SHOULD
SEE SOME SUN IN THE AFTERNOON ACROSS OUR SOUTH AND WEST WITH
DEPARTING SHOWERS...AND WILL BE A WARM DAY WITH HIGHS AROUND 70 IN
OUR NORTHEASTERN AREAS TO NEAR 80 THROUGH THE CHAMBERLAIN TO YANKTON
TO SIOUX CITY CORRIDOR.

WITH THE WARMING AND INCREASING LOW LEVEL MOISTURE...THE ATMOSPHERE
WILL BECOME VERY UNSTABLE FROM CENTRAL SOUTH DAKOTA INTO EASTERN
NEBRASKA BY LATE AFTERNOON AND EVENING WITH LI/S IN THE RANGE OF -6
TO -8 THROUGH OUR SOUTHWESTERN ZONES AND MUCAPE VALUES OF 2000 TO
2500 J/KG OVER THAT AREA. EFFECTIVE BULK SHEAR IS NOT OVERLY
IMPRESSIVE...AROUND 22 KTS WITH THE BEST SHEAR BELOW 2 KM. IN ANY
EVENT...SEVERE STORMS WOULD BE LIKELY IF THROUGH THAT AREA LATE THIS
AFTERNOON AND EVENING IF WE CAN GET STORMS TO POP IN AN INCREASINGLY
CAPPED ENVIRONMENT WITH THE APPROACH OF A MIDLEVEL SHORTWAVE IN A
SOUTHWESTERLY UPPER LEVEL FLOW. THINK THE GREATEST THREAT WOULD BE
LARGE HAIL AND DAMAGING WINDS...WITH TORNADO FORMATION LESS LIKELY
WITH LCL/S OF AROUND 4300 FT IN OUR SOUTHWEST AND A SURFACE WARM
FRONT REMAINING OVER SOUTHERN NEBRASKA. ONE CONCERN IS WHERE
CONVECTION WILL TRACK IF IT DEVELOPS...WITH PRETTY BIG DIFFERENCES
BETWEEN THE NAM...WHICH KEEPS MOST OF IT THROUGH THE MISSOURI RIVER
CORRIDOR...AND THE ECMWF WHICH BRINGS THE CONVECTION MUCH FARTHER TO
THE NORTH...THROUGH THE HEART OF OUR COUNTY WARNING AREA. STILL
COULD SEE THE POSSIBILITY OF SEVERE STORMS...ALBEIT BECOMING
ELEVATED...OVERNIGHT TONIGHT AS THE INSTABILITY EXPANDS OVER THE
ENTIRE CWA. TONIGHT WILL BE A VERY MILD NIGHT WITH LOWS IN THE UPPER
50S TO LOWER 60S.

THE SURFACE WARM FRONT APPROACHES OUR SOUTHERN ZONES ON
MONDAY...THOUGH AGAIN THERE ARE MODEL DIFFERENCES ON HOW FAR NORTH
THE FRONT GETS. AT THE SAME TIME...THE ATMOSPHERE BECOMES
INCREASINGLY CAPPED WITH 750 MB TEMPS OF AROUND 13 TO 16 C ACROSS
OUR AREA BY MONDAY AFTERNOON. THE QUESTION BECOMES CAN WE BREAK THE
CAP IN OUR FAR NORTH AND WEST ON MONDAY AFTERNOON AND EVENING AS
ANOTHER SHORTWAVE TRACKS JUST TO OUR NORTHWEST. THE ATMOSPHERE
CONTINUES TO BE VERY UNSTABLE ON MONDAY...SO ANY CONVECTION THAT
DEVELOPS WOULD MOST LIKELY BECOME SEVERE. MONDAY WILL BE AN EVEN
WARMER DAY WITH HIGHS IN THE LOWER 70S NORTH LOWER 80S ALONG THE
MISSIOURI RIVER.

AFTER MONDAY...IT APPEARS THAT THERE WOULD BE LITTLE CHANCE OF
CONVECTION ON TUESDAY WITH A STRONG CAP AND LITTLE IN THE WAY OF
FORCING ACROSS THE AREA. TUESDAY LOOKS TO BE THE WARMEST DAY OF THE
WEEK WITH HIGHS IN THE MID 70S NORTHWEST TO NEAR 90 IN OUR FAR
NORTHWESTERN IOWA ZONES. NEXT CHANCE OF PRECIPITATION WILL MOST
LIKELY COME LATER ON WEDNESDAY AS THE UPPER LEVEL TROUGH OVER THE
WESTERN U.S. BEGINS TO LIFT INTO OUR AREA.  /JM

&&

.AVIATION...
OVERALL...VFR CONDITIONS WILL LIKELY DOMINATE THIS AREA TODAY AND
EARLY SUNDAY EVENING. THE MOST WIDESPREAD IMPACT TO GENERAL AVIATION
OPERATIONS WILL BE THE INCREASING SOUTHEAST WINDS TODAY. FROM 17Z TO
01Z...FREQUENT GUSTS OF 25 TO 30 KNOTS ARE LIKELY TO OCCUR.
CONCERNING PRECIPITATION...IN THE SHORTER TERM THERE MAY BE SOME
ISOLATED TO SCATTERED HIGH BASED THUNDERSTORMS MOVING FROM WEST TO
EAST ACROSS THE AREA THIS MORNING. BUT AGAIN DUE TO THE LIMITED
MOISTURE AVAILABLE IN THE LOWER LEVELS...ANY SHOWER ACTIVITY SHOULD
REMAIN IN THE VFR CATEGORY. MORE CONCERNING IS SUNDAY EVENING. A
POTENT UPPER LEVEL DISTURBANCE IS FORECAST TO LIFT NORTHEASTWARD AND
THE DEVIL IS IN THE DETAILS AS TO EXACTLY WHERE. THE ECMWF IS THE
MOST BULLISH IN BRINGING HEAVIER TYPE RAIN AND THUNDERSTORMS IN THE
SIOUX FALLS FORECAST AREA...WITH THE NAM ALSO BULLISH BUT A BIT
FURTHER SOUTHWARD. THE ECMWF HAS BEEN VERY CONSISTENT IN THE
PLACEMENT OF THIS WAVE THE PAST COUPLE OF DAYS...SO IT IS CONCERNING
THAT SCATTERED THUNDERSTORMS OR MORE MAY OCCUR SUNDAY EVENING AND
OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER SUNDAY EVENING SO FAR
APPEARS TO BE ALONG AND WEST OF THE JAMES RIVER VALLEY.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 8, 5:39 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 AM CDT SUN MAY 08 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
539 AM CDT SUN MAY 08 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL PUSH ACROSS PORTIONS OF THE AREA EARLY TODAY.
WHILE A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL...THEY ARE NOT
EXPECTED TO BE SEVERE.	BY LATE THIS AFTERNOON OR
EVENING...THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL SOUTH
DAKOTA AND SPREAD EASTWARD DURING THE NIGHT.  THESE STORMS COULD
PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON
MONDAY.  WHILE THERE IS SOME UNCERTAINTY ON TIMING AND COVERAGE
OF CONVECTION...THERE WILL BE THE POSSIBILITY OF SEVERE
THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THROUGH THE WESTERN
JAMES RIVER VALLEY ON MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER SOUTH CENTRAL
SOUTH DAKOTA...THEN IN AREAS FARTHER TO THE EAST DURING THE
OVERNIGHT HOURS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 8, 7:55 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 AM CDT SUN MAY 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             5 NW CARTHAGE           44.23N 97.78W
05/08/2011  E1.25 INCH       KINGSBURY          SD   TRAINED SPOTTER

            A FEW WINDOWS BROKEN OUT

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:32 AM CDTSevere Thunderstorm WarningFSDKingsbury, Miner28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.